The Annals of Statistics

Efficiency improvements in inference on stationary and nonstationary fractional time series

P. M. Robinson

Full-text: Open access

Abstract

We consider a time series model involving a fractional stochastic component, whose integration order can lie in the stationary/invertible or nonstationary regions and be unknown, and an additive deterministic component consisting of a generalized polynomial. The model can thus incorporate competing descriptions of trending behavior. The stationary input to the stochastic component has parametric autocorrelation, but innovation with distribution of unknown form. The model is thus semiparametric, and we develop estimates of the parametric component which are asymptotically normal and achieve an M-estimation efficiency bound, equal to that found in work using an adaptive LAM/LAN approach. A major technical feature which we treat is the effect of truncating the autoregressive representation in order to form innovation proxies. This is relevant also when the innovation density is parameterized, and we provide a result for that case also. Our semiparametric estimates employ nonparametric series estimation, which avoids some complications and conditions in kernel approaches featured in much work on adaptive estimation of time series models; our work thus also contributes to methods and theory for nonfractional time series models, such as autoregressive moving averages. A Monte Carlo study of finite sample performance of the semiparametric estimates is included.

Article information

Source
Ann. Statist., Volume 33, Number 4 (2005), 1800-1842.

Dates
First available in Project Euclid: 5 August 2005

Permanent link to this document
https://projecteuclid.org/euclid.aos/1123250230

Digital Object Identifier
doi:10.1214/009053605000000354

Mathematical Reviews number (MathSciNet)
MR2166563

Zentralblatt MATH identifier
1078.62096

Subjects
Primary: 62M10: Time series, auto-correlation, regression, etc. [See also 91B84]
Secondary: 62F11 62G10: Hypothesis testing 62J05: Linear regression

Keywords
Fractional processes efficient semiparametric estimation adaptive estimation nonstationary processes series estimation M-estimation

Citation

Robinson, P. M. Efficiency improvements in inference on stationary and nonstationary fractional time series. Ann. Statist. 33 (2005), no. 4, 1800--1842. doi:10.1214/009053605000000354. https://projecteuclid.org/euclid.aos/1123250230


Export citation

References

  • Beran, J. (1995). Maximum likelihood estimation of the differencing parameter for invertible short and long memory autoregressive integrated moving average models. J. Roy. Statist. Soc. Ser. B 57 659–672.
  • Beran, R. (1976). Adaptive estimates for autoregressive processes. Ann. Inst. Statist. Math. 28 77–89.
  • Bickel, P. (1982). On adaptive estimation. Ann. Statist. 10 647–671.
  • Bloomfield, P. (1973). An exponential model for the spectrum of a scalar time series. Biometrika 60 217–226.
  • Box, G. E. P. and Jenkins, G. M. (1970). Time Series Analysis, Forecasting and Control. Holden–Day, San Francisco.
  • Dahlhaus, R. (1989). Efficient parameter estimation for self-similar processes. Ann. Statist. 17 1749–1766.
  • Dahlhaus, R. (1995). Efficient location and regression estimation for long range dependent regression models. Ann. Statist. 23 1029–1047.
  • Drost, F. C., Klaassen, C. A. J. and Werker, B. J. M. (1997). Adaptive estimation in time series models. Ann. Statist. 25 786–817.
  • Fox, R. and Taqqu, M. S. (1986). Large-sample properties of parameter estimates for strongly dependent stationary Gaussian time series. Ann. Statist. 14 517–532.
  • Freud, G. (1971). Orthogonal Polynomials. Pergamon, Oxford.
  • Giraitis, L. and Surgailis, D. (1990). A central limit theorem for quadratic forms in strongly dependent linear variables and its application to asymptotic normality of Whittle's estimate. Probab. Theory Related Fields 86 87–104.
  • Hájek, J. (1972). Local asymptotic minimax and admissibility in estimation. Proc. Sixth Berkeley Symp. Math. Statist. Probab. 1 175–194. Univ. California Press, Berkeley.
  • Hall, P. and Heyde, C. C. (1980). Martingale Limit Theory and Its Application. Academic Press, New York.
  • Hallin, M. and Serroukh, A. (1998). Adaptive estimation of the lag of a long-memory process. Stat. Inference Stoch. Process. 1 111–129.
  • Hallin, M., Taniguchi, M., Serroukh, A. and Choy, K. (1999). Local asymptotic normality for regression models with long-memory disturbance. Ann. Statist. 27 2054–2080.
  • Hannan, E. J. (1973). The asymptotic theory of linear time series models. J. Appl. Probability 10 130–145.
  • Knuth, D. E. (1968). The Art of Computer Programming 1. Fundamental Algorithms. Addison–Wesley, Reading, MA.
  • Koul, H. L. and Schick, A. (1997). Efficient estimation in nonlinear autoregressive time series models. Bernoulli 3 247–277.
  • Kreiss, J.-P. (1987). On adaptive estimation in stationary ARMA processes. Ann. Statist. 15 112–133.
  • Le Cam, L. (1960). Locally asymptotically normal families of distributions. Univ. California Publ. Statist. 3 37–98.
  • Li, W. K. and McLeod, A. I. (1986). Fractional time series modelling. Biometrika 73 217–221.
  • Ling, S. (2003). Adaptive estimators and tests of stationary and nonstationary short- and long-memory ARFIMA–GARCH models. J. Amer. Statist. Assoc. 98 955–967.
  • Loeve, M. (1977). Probability Theory 1, 4th ed. Springer, New York.
  • Martin, R. D. (1982). The Cramér–Rao bound and robust $M$-estimates for autoregressions. Biometrika 69 437–442.
  • Newey, W. K. (1988). Adaptive estimation of regression models via moment restrictions. J. Econometrics 38 301–339.
  • Robinson, P. M. (1994). Efficient tests of nonstationary hypotheses. J. Amer. Statist. Assoc. 89 1420–1437.
  • Scott, D. J. (1973). Central limit theorems for martingales and for processes with stationary increments using a Skorokhod representation approach. Adv. in Appl. Probab. 5 119–137.
  • Stone, C. J. (1975). Adaptive maximum-likelihood estimators of a location parameter. Ann. Statist. 3 267–284.
  • Velasco, C. and Robinson, P. M. (2000). Whittle pseudo-maximum likelihood estimation for nonstationary time series. J. Amer. Statist. Assoc. 95 1229–1243.
  • Whittaker, E. T. and Watson, G. N. (1940). A Course of Modern Analysis, 4th ed. Cambridge Univ. Press.
  • Yajima, Y. (1988). On estimation of a regression model with long-memory stationary errors. Ann. Statist. 16 791–807.
  • Yajima, Y. (1991). Asymptotic properties of the LSE in a regression model with long memory stationary errors. Ann. Statist. 19 158–177.